North Carolina, 2012

Hail in North Carolina, March 25, 2012

March 25, 2012 · NWS RAH · 3 events in 3 counties and zones

As a strong upper low moved over central North Carolina, two rounds of convection occurred, one in the morning and another one during the afternoon hours. During the morning hours, an isolated severe storm moved into the western portions of the forecast area, producing quarter size hail in Moore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

As a strong upper low moved over central North Carolina, two rounds of convection occurred, one in the morning and another one during the afternoon hours. During the morning hours, an isolated severe storm moved into the western portions of the forecast area, producing quarter size hail in Moore County. Then, with the heating of the day, instability showers and thunderstorms redeveloped beneath the cold core across the Coastal Plain. Even with very weak flow beneath this upper low, a few of the storms were able to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 25, 6:05 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 25, 6:05 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
705 AM EDT SUN MAR 25 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST TODAY AS A POTENT UPPER LEVEL LOW
PROGRESSES EAST OVER THE CAROLINAS. MUCH DRIER CONDITIONS WILL
RETURN FOR MONDAY AND TUESDAY AS UPPER LEVEL HIGH PRESSURE BUILDS IN
FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM SUNDAY...

OVERVIEW:
A POTENT UPPER LEVEL LOW CENTERED OVER FAR SOUTHWEST NC AT 06Z THIS
MORNING WILL TRACK EAST SOUTHEAST TO CAPE FEAR BY 00Z THIS
EVENING...PROGRESSING OFFSHORE BY 12Z MONDAY MORNING. IN THE LOWER
LEVELS...A WEAK/BAGGY SURFACE LOW CENTERED OVER THE CAROLINAS AT 06Z
WILL TRACK EAST OF THE I-95 CORRIDOR THIS AFTERNOON BEFORE
PROGRESSING OFFSHORE WITH THE UPPER LEVEL LOW LATE TONIGHT.

TEMPERATURES:
HIGH TEMPS TODAY WILL BE PRIMARILY BE A FUNCTION OF TWO FACTORS...
CLOUD COVER AND SCATTERED CONVECTION ASSOCIATED WITH THE UPPER LEVEL
LOW PROGRESSING THROUGH THE AREA. ALTHOUGH SOME UNCERTAINTY PERSISTS
W/REGARD TO THE EXACT TRACK OF THE UPPER LOW...THE BULK OF MODEL
GUIDANCE INDICATES THAT IT WILL GENERALLY TRACK EAST/SE FROM
ASHEVILLE TO CAPE FEAR THROUGH 00Z THIS EVENING. ON THAT TRACK...
THE N/NW PIEDMONT WOULD BE MOST LIKELY TO SEE BROKEN/OVERCAST
MID-LEVEL CLOUD COVER PERSIST THROUGH THE MAJORITY OF THE DAY...AND
THE SOUTHEAST COASTAL PLAIN WOULD BE MOST LIKELY TO SEE A PERIOD OF
PARTLY TO MOSTLY SUNNY SKIES IN ASSOC/W A RELATIVELY DRIER MID-LEVEL
AIRMASS ON THE SOUTHERN/EASTERN PERIPHERY OF THE UPPER LOW. AS A
RESULT...EXPECT THE COOLEST READINGS IN THE N/NW PIEDMONT AND THE
WARMEST IN THE SE COASTAL PLAIN. SCATTERED CONVECTION PROVIDES THE
LARGEST UNCERTAINTY WITH TEMPS TODAY. GIVEN DEWPOINTS IN THE MID
50S...EVAP COOLING ASSOC/W PRECIPITATION COULD EASILY PREVENT HIGHS
FROM EXCEEDING THE LOWER 60S IN AREAS WHERE CLOUD COVER/PRECIP ARE
MORE PERSISTENT...HOWEVER...UNCERTAINTY IN THE TIMING AND LOCATION
OF CONVECTION TODAY IS SUFFICIENT TO PRECLUDE TAKING THIS FACTOR
INTO ACCOUNT. WITH THE ABOVE IN MIND...AND WITH 1000-850 MB
THICKNESSES PROGGED IN THE 1355-1365 METER RANGE... EXPECT HIGHS TO
RANGE FROM THE UPPER 60S IN THE NW PIEDMONT TO THE LOWER/MID 70S IN
THE SE COASTAL PLAIN. WITH LINGERING MID-LEVEL CLOUD COVER ON THE
BACKSIDE OF THE DEPARTING UPPER LOW THROUGH AT LEAST 06Z...LOWS
TONIGHT WILL BE DRIVEN PRIMARILY BY THE ONSET OF LOW-LEVEL COLD
ADVECTION AND CLEARING IN THE 06-12Z TIME FRAME FROM NW-SE. EXPECT
LOWS TO RANGE FROM THE LOWER 50S NW TO MID 50S SE.

PRECIPITATION:
LIFT TODAY WILL BE PRESENT IN THE FORM OF DPVA ASSOCIATED WITH SMALL
AMPLITUDE SHORTWAVES ROTATING AROUND THE UPPER LEVEL LOW...MID-LEVEL
FRONTOGENESIS ON THE N/NW PERIPHERY OF THE H7 REFLECTION EXPECTED TO
TRACK ALONG THE NC/SC BORDER...AND SHALLOW LOW-LEVEL CONVERGENCE IN
VICINITY OF THE WEAK/BAGGY SURFACE LOW PROGRESSING EAST THROUGH THE
AREA. W/REGARD TO THERMODYNAMICS...500-1000 J/KG OF MLCAPE IS
EXPECTED THIS AFTERNOON OWING TO A RELATIVELY MOIST BOUNDARY LAYER
(DEWPOINTS MID 50S) AND STEEP MID-LEVEL LAPSE RATES UNDER THE COLD
POOL ALOFT (H5 TEMPS FALLING TO -21C). UNCERTAINTY PERSISTS W/REGARD
TO THE EXACT TIMING AND LOCATION OF PRECIPITATION TODAY...HOWEVER...
THE HIGH RESOLUTION WRF-NMM SIMULATED REF PRODUCT INDICATES THE BEST
CHANCE FOR PRECIP IN CENTRAL NC THROUGH 18Z THIS AFTERNOON WILL BE
IN THE FAR NORTHERN AND WESTERN PIEDMONT...CLOSER TO WHERE THE BEST
DPVA AND MID-LEVEL FRONTOGENESIS SHOULD BE. FURTHER SOUTH/EAST IN
THE SANDHILLS AND COASTAL PLAIN...ISOLD CONVECTION WILL BE POSSIBLE
AT THE LEAST. BETWEEN 18Z THIS AFTERNOON AND 06Z TONIGHT...THE BEST
CHANCE FOR PRECIP IS EXPECTED TO SHIFT FROM THE N/W PIEDMONT INTO
THE TRIANGLE AND COASTAL PLAIN AS THE THE BEST DPVA/MID-LEVEL
FRONTOGENESIS PROGRESSES EAST/ESE WITH THE UPPER LOW. WITH THE ABOVE
IN MIND...AFTER 20-40% PRECIP CHANCES EARLY THIS MORNING (HIGHEST
FAR WESTERN PIEDMONT) WILL INDICATE PRECIP CHANCES INCREASING TO
LIKELY (60%) IN THE FAR N/NW PIEDMONT FROM 15-21Z...WITH 20-50%
CHANCES ELSEWHERE (LOWEST EAST/SE COASTAL PLAIN) IN THAT TIME FRAME.
WILL SHOW PRECIP CHANCES INCREASING TO HIGH CHANCE OR LOW LIKELY
(50-60%) OVER THE TRIANGLE AND CENTRAL/NE COASTAL PLAIN BETWEEN 21Z
THIS AFTERNOON AND 06Z TONIGHT...WITH PRECIP CHANCES DECREASING AND
EVENTUALLY ENDING IN THE N/NW PIEDMONT IN THAT TIME FRAME. PRECIP
CHANCES SHOULD END IN THE SANDHILLS/COASTAL PLAIN BY 09-12Z AS THE
UPPER LOW PROGRESSES OFFSHORE AND HEIGHT RISES/SUBSIDENCE COMMENCE.

SEVERE THREAT:
DESPITE MUCAPE VALUES ANALYZED AT NO MORE THAN 100-250 J/KG PER 07Z
SPC MESOANALYSIS...AN IMPRESSIVE ISOLATED SEVERE STORM WAS PRESENT
WEST OF THE YADKIN RIVER OVER SOUTHERN IREDELL COUNTY AT 07Z THIS
MORNING...WITH 70 DBZ ECHOES UP TO 15 KFT...50 DBZ ECHOES UP TO 25
KFT...AND ECHO TOPS IN VICINITY OF 35 KFT. THIS ISOLD CELL IS
APPARENTLY BEING AIDED BY STRONG DPVA ASSOC/W A SHORTWAVE
PROGRESSING FROM UPSTATE SC TO CHARLOTTE AND THE FAR WESTERN
PIEDMONT ON THE EASTERN PERIPHERY OF THE UPPER LOW. INSTABILITY IN
THAT REGION IS LIKELY UNDER-REPRESENTED AND ENHANCED BY STRONG
LAYER-LIFTING (CONVECTIVE INSTABILITY) AND MID-LEVEL UPDRAFT
ROTATION OWING TO 35-40 KT OF 0-6 KM BULK SHEAR. WITH THIS IN
MIND...AN ISOLD THREAT OF SEVERE HAIL CANNOT BE RULED OUT BETWEEN
ROUGHLY 08-10Z IN FORSYTH/DAVIDSON COUNTIES...CLOSE TO THE TRACK OF
THE AFOREMENTIONED SHORTWAVE. BETWEEN 10-18Z...0-6KM BULK SHEAR
VALUES OVER CENTRAL NC WILL DECREASE TO ~20 KT OR LESS FROM
WEST-EAST AS THE HEIGHT GRADIENT WEAKENS IN VICINITY OF THE UPPER
LOW...AND THE THREAT FOR ORGANIZED CONVECTION WILL END FROM
WEST-EAST IN THAT TIME FRAME. ALTHOUGH BULK SHEAR VALUES WILL
INCREASE TO 35-45 KT AGAIN FROM WEST-EAST BETWEEN 18-06Z IN ASSOC/W
NNE/NE MID-LEVEL FLOW ON THE BACKSIDE OF THE UPPER LOW...THE BEST
DPVA/THERMODYNAMICS SHOULD REMAIN ON ITS EASTERN PERIPHERY...AND DO
NOT ANTICIPATE A THREAT FOR ORGANIZED CONVECTION LATER THIS AFT/EVE
AT THIS TIME. DESPITE WEAKENING DEEP LAYER SHEAR AS MENTIONED
ABOVE...GIVEN STEEP LOW/MID-LEVEL LAPSE RATES AND VERY COLD TEMPS
ALOFT...SMALL HAIL AND GUSTY WINDS WILL CERTAINLY BE POSSIBLE WITH
ANY STORMS TODAY...PARTICULARLY DURING THE AFTERNOON. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 255 AM SUNDAY...

THE LATEST GFS/EUROPEAN MODELS ARE FAVORED WITH THE TIMING/STRENGTH
OF THE UPPER LOW THAT WILL BE MOVING AWAY FROM OUR REGION ON MONDAY.
STRONG SUBSIDENCE IN THE REAR OF THE UPPER LOW WILL COMBINE WITH A
DOWNSLOPE FLOW FROM THE NNW OF 10-15 MPH OFF THE BLUE RIDGE INTO THE
PIEDMONT TO BRING MOSTLY SUNNY SKIES TO CENTRAL NC MONDAY. MODELS
ARE IN GOOD AGREEMENT IN THE TIMING OF A SURFACE COLD FRONT THAT IS
FORECAST TO PUSH SOUTH THROUGH NC MONDAY AFTERNOON. WITH STRONG
DRYING EXPECTED ALONG AND BEHIND THE FRONT... DEW POINTS ARE
FORECAST TO DROP OFF INTO THE 30S BY MID TO LATE AFTERNOON. HIGHS
ARE EXPECTED TO REACH 75 TO 80 WITH THE WARMEST READINGS EXPECTED
ACROSS THE SANDHILLS.

WITH HIGH CONFIDENCE... THE FORECAST FOR MONDAY NIGHT AND TUESDAY IS
FOR BREEZY AND MUCH COOLER CONDITIONS WITH MOSTLY CLEAR SKIES MONDAY
EVENING... WITH WINDS EXPECTED TO DIE OFF BY LATE EVENING. A STRONG
HIGH PRESSURE WILL BUILD SOUTH FROM THE EASTERN GREAT LAKES DEEP
INTO GA BY TUESDAY. ANOTHER ISSUE MAY BE A POTENTIAL FROST ADVISORY
ACROSS THE NORTH MONDAY NIGHT AS TEMPERATURES CRASH AFTER THE WINDS
DIE OFF. LOWS OF 35-40 EXPECTED NORTH... WITH AROUND 40 IN THE SE.
THE MAIN THREAT WILL BE SCATTERED FROST IN LOW LYING AND NON-URBAN
AREAS OF THE PIEDMONT BETWEEN 400 AM AND SUNRISE. HIGHS TUESDAY WILL
BE MOSTLY IN THE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM SUNDAY...

A SPRING TEMPERATURE SEE-SAW IS EXPECTED WEDNESDAY THROUGH LATE
WEEK.

A RAPID WARM-UP WEDNESDAY WILL BRING HIGHS BACK INTO THE MID 70S TO
AROUND 80. THIS WARMTH WILL PEAK THURSDAY WHEN THERE MAY BE A CHANCE
OF A SHOWER OR THUNDERSTORM DEPENDING ON THE TIMING OF THE NEXT COLD
FRONT. THIS WARMTH WILL BE FOLLOWED BY ANOTHER QUICK SHOT OF COOLER
AIR WITH HIGHS BACK INTO THE 65-72 RANGE EXPECTED BY FRIDAY. MOST
GUIDANCE SUGGESTS LOWS SHOULD STAY ABOVE THE FROST THRESHOLD DURING
THE NEXT COOL SNAP FRIDAY MORNING (MOSTLY 38+ DEGREES).

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 705 AM SUNDAY...

24-HR TAF PERIOD:
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGH
THE TAF PERIOD AS A POTENT UPPER LEVEL LOW PROGRESSES EAST/SE
THROUGH THE CAROLINAS. TRANSIENT SUB-VFR CONDITIONS CAN BE EXPECTED
IN ASSOC/W ANY CONVECTION THROUGHOUT THE TAF PERIOD...ENDING FROM
WEST-EAST OR NW-SE BETWEEN 03-09Z LATE TONIGHT. ANY LINGERING
MVFR/IFR VISBYS SHOULD LIFT AND BECOME VFR BY 12-15Z...THOUGH MVFR
CEILINGS MAY LINGER INTO THIS AFTERNOON AT SOME LOCATIONS. WINDS
WILL BE LIGHT/VARIABLE THROUGH 18-21Z THIS AFTERNOON...EVENTUALLY
BECOMING NORTHWEST AT 5-10 KT BY THE END OF THE TAF PERIOD AS THE
UPPER LEVEL LOW AND IT'S SURFACE REFLECTION PROGRESS OFFSHORE THE
CAROLINA COAST AND HIGH PRESSURE BEGINS BUILDING INTO THE AREA FROM
THE NORTHWEST.

LOOKING AHEAD:
CLEAR SKIES/VFR CONDITIONS ASSOCIATED WITH AN UPPER LEVEL RIDGE AND
SURFACE HIGH PRESSURE WILL PREVAIL OVER CENTRAL NC MONDAY/TUESDAY.
MVFR/IFR CEILINGS WILL BE POSSIBLE WEDNESDAY MORNING AS HIGH
PRESSURE SHIFTS OFFSHORE AND A MOIST SOUTHERLY RETURN FLOW DEVELOPS.
SUB-VFR CONDITIONS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY IN ASSOC/W A BACKDOOR COLD FRONT EXPECTED TO PROGRESS
SLOWLY SOUTHWARD THROUGH CENTRAL NC. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Mar 25, 5:10 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
610 AM EDT SUN MAR 25 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
610 AM EDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST TODAY AS A
POTENT UPPER LEVEL LOW PROGRESSES EAST THROUGH THE CAROLINAS.
ALTHOUGH SEVERE WEATHER IS UNLIKELY...ANY STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...PRIMARILY
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Mar 25, 3:30 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 AM EDT SUN MAR 25 2012

NCZ021-038-250930-
FORSYTH-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...LEXINGTON
430 AM EDT SUN MAR 25 2012

...AN ISOLATED SEVERE THUNDERSTORM OVER NORTHERN ROWAN COUNTY MAY
AFFECT FAR NORTHWEST DAVIDSON AND WESTERN FORSYTH COUNTIES
BY 515 AM...

AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED SEVERE STORM WITH A HISTORY OF PRODUCING LARGE AMOUNTS OF
QUARTER TO GOLF BALL SIZE HAIL IN NORTHERN ROWAN COUNTY...MOVING
NORTHEAST AT 15 MPH. IF THE STORM MAINTAINS ITS CURRENT TRACK AND
INTENSITY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED FOR
LOCATIONS ALONG THE YADKIN RIVER IN FAR NORTHWEST DAVIDSON COUNTY
AND WESTERN FORSYTH COUNTY.

VINCENT
Special weather statement, Mar 25, 4:57 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT SUN MAR 25 2012

NCZ022-251045-
GUILFORD-
557 AM EDT SUN MAR 25 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH 645
AM EDT...

AT 555 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLEASANT GARDEN...OR ABOUT 8 MILES NORTH OF RANDLEMAN...MOVING NORTH
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLEASANT GARDEN...
FOREST OAKS...GREENSBORO...MCLEANSVILLE...AND LAKE TOWNSEND.

HAZARDS INCLUDE...
PEA SIZE HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE LOCALLY HEAVY RAINFALL...WHICH WILL RESULT
IN MINOR FLOODING OF URBAN AND LOW LYING AREAS. MOTORISTS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY ALONG THE INTERSTATE 40 AND INTERSTATE 85 CORRIDOR IN
GUILFORD COUNTY.

&&

LAT...LON 3625 7955 3590 7960 3592 7991 3625 7985
TIME...MOT...LOC 0955Z 189DEG 15KT 3595 7977

VINCENT
Special weather statement, Mar 25, 5:16 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 AM EDT SUN MAR 25 2012

NCZ039-251100-
RANDOLPH-
616 AM EDT SUN MAR 25 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 700
AM EDT...

AT 616 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASHEBORO...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO AND
RANDLEMAN.

HAZARDS INCLUDE...
PEA SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3592 7994 3590 7964 3560 7972 3562 7998
TIME...MOT...LOC 1016Z 185DEG 16KT 3570 7982

VINCENT
Local storm report, Mar 25, 5:23 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
623 AM EDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             ASHEBORO                35.72N  79.81W
03/25/2012  E0.25 INCH       RANDOLPH           NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL COVERING THE
            GROUND IN ASHEBORO.

&&

EVENT NUMBER RAH1200142

VINCENT
Special weather statement, Mar 25, 5:56 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
656 AM EDT SUN MAR 25 2012

NCZ022-039-251200-
GUILFORD-RANDOLPH-
656 AM EDT SUN MAR 25 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH AND GUILFORD
COUNTIES THROUGH 800 AM EDT...

AT 655 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RANDLEMAN...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLIMAX...PLEASANT
GARDEN...FOREST OAKS...GREENSBORO...AND LAKE TOWNSEND.

HAZARDS INCLUDE...
PEA SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219...AND
INTERSTATE 85 BETWEEN EXITS 111 AND 131.

TH STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3624 7960 3571 7969 3573 7997 3626 7995
TIME...MOT...LOC 1055Z 186DEG 16KT 3589 7982

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 111 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Moore

When
March 25, 7:48 AM EST
Where
Moore County, 2.15 mi NNE of Spies
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.450, -79.690

Quarter sized hail was reported several miles northwest of Robbins near Dan Road.

Hail, Sampson

When
March 25, 3:55 PM EST
Where
Sampson County, 1.14 mi E of Harrells
Measured
1 in hail
Reported by
Public
Coordinates
34.720, -78.200

Quarter sized hail was reported in Harrells on Brooklyn Avenue.

Hail, Wayne

When
March 25, 6:05 PM EST
Where
Wayne County, 2.25 mi E of Stevens Mill
Measured
1 in hail
Reported by
Public
Coordinates
35.350, -78.090

Nickel to quarter sized hail was reported a couple of miles northwest of Mar-Mac near the intersection of Black Jack Church Road and Knollwood Drive. It lasted for 15 minutes and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370148, 370149, 370150.